Arkansas, 2016

Tornadoes and Flash Flooding in Arkansas, March 30 to 31, 2016

March 30 to 31, 2016 · NWS JAN · 4 events in 1 county or zone

Widespread severe weather and some flash flooding occurred over the ArkLaMiss region from the evening of March 30th through the evening of March 31st. On March 30th an upper level storm system moved into the region from the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$275,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Widespread severe weather and some flash flooding occurred over the ArkLaMiss region from the evening of March 30th through the evening of March 31st. On March 30th an upper level storm system moved into the region from the Southern Plains. It was accompanied by a slow moving cold front extending from a large surface low across the Central Plains into the middle Mississippi Valley.

A warm moisture rich air mass from the Gulf of Mexico moved into the region as a warm front lifted northward on the 30th. A series of potent upper level disturbances crossed the region through the 31st, bringing a rapid increase in wind aloft and resulting in an unstable environment that contained high levels of wind shear. These factors set the stage for flash flooding and several rounds of severe weather. Widespread severe weather occurred with a mix of damaging winds, up to golf ball sized hail, and tornadoes. Two EF-1 Tornadoes occurred in Chicot County, one of which resulted in an injury. Parts of the Delta region experienced flash flooding once again, in areas that had been saturated for much of the month. This aggravated ongoing river flooding as well.

The cold front moved across the region on the night of the 31st, thus ending the severe weather from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 30, 8:40 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 30, 8:40 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
940 PM CDT WED MAR 30 2016

...FLOODING POTENTIAL ON THE INCREASE FOR THE ARKLAMISS DELTA REGION
IN THE NEXT SEVERAL HOURS...

.UPDATE...

CURRENT ANALYSES INDICATE A LARGE MCS EXTENDING FROM THE ARKLATEX
INTO NORTHWEST PORTIONS OF THE ARKLAMISS REGION ANCHORED IN THE EXIT
REGION OF A STRONG SUBTROPICAL JET EXTENDING FROM CENTRAL/ERN TX INTO
CENTRAL LA. STRONG LOW LEVEL MOISTURE TRANSPORT IS SUPPORTING
INTENSE RAINFALL RATES AND NUMEROUS FLASH FLOOD WARNINGS HAVE BEEN
ISSUED JUST UPSTREAM FROM THE FORECAST AREA. GIVEN THE SLOW
CONVECTIVE SYSTEM SPEED AND THAT A HEALTHY RESERVOIR OF VERY MOIST
AND UNSTABLE AIR WILL CONTINUE TO FEED INTO THE SYSTEM AS IT MOVES
INTO VERY FLOOD-PRONE AREAS OF THE DELTA REGION...WE HAVE INCLUDED A
"SIGNIFICANT" THREAT AREA IN THE HWO TO RAISE AWARENESS FOR POTENTIAL
FLOODING OF HOMES AND ROAD CLOSURES. HEAVY CONVECTIVE ELEMENTS CAN
OFTEN LINGER IN THIS SORT OF SET-UP AND THIS COULD LEAD TO
SIGNIFICANT ISSUES...AND 5 TO 7 INCHES OF RAIN ARE A POSSIBILITY. FOR
LOCATIONS FARTHER SOUTH AND EAST...THE FLASH FLOODING THREAT REMAINS
THE SAME AND WILL CONTINUE THE FLASH FLOOD WATCH.

THE SEVERE WEATHER THREAT CONTINUES OVERNIGHT MAINLY FOR NORTHWEST
PORTIONS OF THE AREA GIVEN STRONG DEEP LAYER SHEAR AND EFFECTIVE SRH
IN THE 400-600 M2/S2 RANGE SUPPORTING A TORNADO THREAT. THE HAIL
THREAT HAS DIMINISHED SOME HOWEVER COMPARED TO EARLIER IN THE DAY. PER
PREVIOUS DISCUSSION...THE SEVERE THREAT CONTINUES TO LOOK SIGNIFICANTFOR
THURSDAY AFTERNOON/EVENING WITH THE POSSIBILITY OF STRONG TORNADOES.
/EC/

&&

.PREV DISCUSSION... /ISSUED 530 PM CDT WED MAR 30 2016/

..POTENTIAL SIGNIFICANT SEVERE WEATHER OUTBREAK UNFOLDING FOR
TONIGHT THROUGH THURSDAY WITH THE POTENTIAL FOR FLOODING AND
SIGNIFICANT SEVERE...

UPDATE...THERE IS INCREASING CONCERN FOR THE POTENTIAL FOR STRONG
TORNADOES ACROSS THE AREA THURSDAY AFTERNOON AND EVENING. LATEST 18Z
NAM/GFS INDICATE STRONGER LOW LEVEL SHEAR THAN PREVIOUS RUNS ALONG
WITH LAPSE RATES OF 7.0-7.5 C/KM. SIG TOR PARAMETERS ARE ALSO
INCREASING WITH EACH RUN. THE HWO/GRAPHICAST HAVE ALREADY BEEN
UPDATED. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS AND UPDATES
FOR THIS POTENTIAL SIGNIFICANT SEVERE WEATHER EVENT./15/

SHORT TERM...
THE LARGE SURFACE TROUGH IS STILL LOCATED OVER THE 4 CORNERS REGION
WITH COLD FRONT STRETCHING THROUGH THE CENTRAL/SOUTHERN PLAINS.
SCATTERED SHOWERS HAVE BROKEN OUT ACROSS THE AREA THIS AFTERNOON.
TEMPS ARE CURRENTLY IN THE 70S WITH DEWPOINTS ALL IN THE 60S NOW.
CLOUDS HAVE SOMEWHAT DETERRED SURFACE HEATING TODAY SO THAT MORE
STORMS HAVE NOT BROKEN OUT. A TORNADO WATCH IS CURRENTLY IN PLACE FOR
THE ARKLATEX REGION JUST TO OUR WEST. DO NOT EXPECT ANY MAJOR
ACTIVITY TO START AFFECTING OUR AREA UNTIL 6 PM OR SO.

TONIGHT...A SERIES OF DISTURBANCES WILL BRING MULTIPLE ROUNDS OF
CONVECTION TO THE AREA THROUGH FRIDAY. WAA WILL CONTINUE PUMPING
MOISTURE INTO OUR CWA THROUGH THE NIGHT. PW VALUES BY 00Z WILL BE IN
THE 1.75 INCH RANGE...MUCH ABOVE NORMAL. THE EXIT REGION OF THE UPPER
LEVEL JET CURRENTLY OVER THE ARKLATEX WILL SHIFT EASTWARD OVERNIGHT
INTO THE ARKLAMISS. THIS WILL BE WHERE THE FOCUS OF SEVERE WEATHER
OVERNIGHT WILL BE. CAPE VALUES WILL BE MARGINAL BUT VERY STRONG LOW
LEVEL SHEAR WILL SUPPORT THE POTENTIAL FOR SUPERCELLS AT FIRST. A
BOUNDARY WILL EVENTUALLY EVOLVE AND PUSH EAST (ACCORDING TO CURRENT
HI-RES MODELS). THE MAIN THREAT OVERNIGHT WILL BE TORNADOES WITH
LARGE HAIL AND DAMAGING WINDS A LARGE THREAT TOO.

THURSDAY...AFTER THE MORNING STORMS DIMINISH AND PUSH EAST, THE
ATMOSPHERE WILL NEED TO RECOVER. WITH GOOD LOW LEVEL FLOW AND
CONTINUED WAA, RECOVERY SHOULD BE SUFFICIENT FOR ANOTHER ROUND OF
SEVERE WEATHER THURSDAY NIGHT. THE SHEAR WILL BE OVERALL LESS
IMPRESSIVE THAN THE NIGHT BEFORE BUT STILL PRETTY GOOD. CAPE VALUES
OF +2000 J/KG AND LAPSE RATE VALUES MORE THAN 7 C/KM ARE MUCH
GREATER. DEWPOINTS WILL BE IN THE UPPER 60S BY THEN. SIG SEVERE
PARAMETERS INDICATE THE MAIN THREATS THURSDAY EVENING WILL BE VERY
LARGE HAIL IN THE NORTHERN HALF OF THE CWA, UP TO BASEBALL SIZE. THE
POTENTIAL FOR A FEW TORNADOES EXISTS AS WELL.

HEAVY RAINFALL...ALL OF THIS SEVERE WEATHER SAID...HEAVY RAINFALL IS
EXPECTED. THE ENTIRE CWA STILL HAS NOT QUITE DRIED OUT FROM THE
FLOODING EVENT THREE WEEKS AGO. THE MODELS ARE SHOWING RAINFALL
BULLSEYES OVER THE DELTA BUT HAVE ALSO SOMEWHAT TRENDED NORTH OF THE
CWA. THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE WHOLE
AREA. WIDESPREAD AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE. /10/

LONG TERM...FRIDAY THROUGH TUESDAY...
CONVECTION ONGOING AT THE START OF THE PERIOD SHOULD BE MAKING ITS
WAY TO THE SOUTHEASTERN PART OF THE FORECAST AREA AS THE SFC FRONT
PUSHES ITS WAY INTO THE DELTA REGION. WHILE CONVECTION MAY NOT BE THE
STRONGEST OF THE NIGHT...THERE DOES REMAIN SOME SMALL POTENTIAL FOR
STRONG/SEVERE STORMS EARLY BEFORE THE FRONT COMPLETELY MOVES THROUGH
THE REGION. INSTABILITY PER THE ECMWF LOOKS SUFFICIENT AS MUCAPE WILL
BE AROUND 800J/KG AND SBCAPE WILL BE AROUND 400J/KG. WHILE LOWER
LEVEL SHEAR DOESNT LOOK IMPRESSIVE FOR TORNADOES...THERE REMAINS
DECENT DEEP LAYER SHEAR OF AROUND 40-50KTS. LAPSE RATES REMAIN SOLID
WITH MID- LEVEL LAPSE RATES AROUND 7.5C/KM AND VERTICAL TOTALS AROUND
28C...WHICH MAY RESULT IN A HAIL AND SOME WIND THREAT VERY EARLY IN
THE PERIOD FOR A FEW HOURS. THIS THREAT WILL SHIFT SOUTH AND EAST AS
THE FRONT MAKES ITS SLOW TREK THAT WAY. HOWEVER MODELS CONTINUE TO
SLOW THE FRONT/STALL IT JUST SOUTH OF MY CWA THROUGH FRIDAY. THE
ECMWF HAS IT MUCH CLOSER TO MY CWA WHILE THE GFS IS FASTER IN MOVING
IT COMPLETELY THROUGH. IT ISN'T UNTIL A SFC LOW DEVELOPS AND RIDES
NORTHEAST ALONG IT ACROSS SOUTHERN LA/MS/AL THAT IT BEGINS TO PUSH
FURTHER EAST LATER FRIDAY INTO FRIDAY EVENING. THIS WILL KEEP SOME
RAIN/STORMS CHANCES IN MY SOUTHEAST THROUGH THE EARLY PARTS OF
FRIDAY...BUT MOST OF THIS SHOULD BE POST FRONTAL BEYOND THE EARLY
MORNING HOURS. CURRENT DAY 3 SPC OUTLOOK PUTS A VERY SMALL PART OF MY
SOUTHEAST IN A SLIGHT RISK FOR THIS STORM POTENTIAL NOTED ABOVE.
GIVEN HOW ACTIVE THE AREA WILL BE IN THE SHORT TERM...WILL HOLD OFF
ON MENTIONING THIS IN THE HWO/GRAPHICS AT THIS TIME AND WILL
REEVALUATE ADDING IT IF THESE TRENDS CONTINUE.

THE FRONT FINALLY PUSHES FURTHER SOUTH INTO THE GULF SATURDAY AND
THE UPPER TROUGH WILL PUSH THROUGH. HIGH PRESSURE AT THE SFC WILL
PREVAIL THROUGH THE REMAINDER OF THE PERIOD. MODELS DIFFER IN HOW
THE UPPER LEVEL PATTERN WILL BE BETWEEN RIDGING PER THE GFS AND SOME
COMBO OF ZONAL/NORTHWEST FLOW PER THE ECMWF BUT OVERALL NO MAJOR
WEATHER SYSTEMS LOOK TO MOVE THROUGH OUR AREA FOR THE REMAINDER OF
THE PERIOD. THIS WILL LEAD TO DRY WEATHER(WHICH WILL COME AS A HAPPY
BREAK FOR MANY). TEMPERATURES WILL BE VERY PLEASANT WITH HIGHS
MOSTLY IN THE 70S AND LOWS IN THE MID TO UPPER 40S/LOWER 50S. /28/

AVIATION...
FLIGHT CONDITIONS ARE GRADUALLY DETERIORATING ACROSS THE REGION AS A
DECK OF MVFR STRATUS BUILDS IN FROM THE SOUTH AND WEST. MANY SITES
REMAIN AT VFR THIS AFTERNOON, BUT ARE EXPECTED TO FALL TO MVFR BY
LATER THIS AFTERNOON OR TONIGHT. MULTIPLE ROUNDS OF TSRA/SHRA ARE
EXPECTED TO BEGIN IMPACTING THE REGION THIS AFTERNOON AND CONTINUING
INTO THURSDAY. THROUGH THE AFTERNOON AND EVENING STORMS THE GREATEST
POTENTIAL FOR STORMS WILL BE JAN/GTR AND WEST...SPREADING EASTWARD
OVERNIGHT TO IMPACT LOCATIONS FARTHER EAST. THURSDAY...STORMS ARE
POSSIBLE AT ALL TAF SITES. SOME OF THESE STORMS COULD SEVERE WITH 50
KT WIND GUSTS, LARGE HAIL, AND TORNADOES. IFR VISBYS WILL BE POSSIBLE
AT TIMES IN +RA AND TS. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  78  59  75 /  87  88  77  31
MERIDIAN      62  77  60  76 /  68  93  83  41
VICKSBURG     67  79  56  73 /  88  87  62  20
HATTIESBURG   65  80  65  74 /  53  86  76  63
NATCHEZ       68  78  59  74 /  82  85  61  39
GREENVILLE    65  79  53  68 /  93  90  53  15
GREENWOOD     64  78  53  71 /  95  90  74  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ030>033-037>039.

     FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MSZ018-019-
     025>029-034>036-040>042-047.

     FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH FRIDAY MORNING
     FOR MSZ043>046-048>066-072>074.

LA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Mar 30, 2:27 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT WED MAR 30 2016

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-047-
312030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-WASHINGTON-ISSAQUENA-
SHARKEY-WARREN-
327 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ARKLAMISS
DELTA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT THROUGH THURSDAY AFTERNOON

TORNADOES
THREAT...SIGNIFICANT
TIMING...TONIGHT (ELEVATED THREAT THURSDAY AFTERNOON AND EVENING)

FLOODING
THREAT...ELEVATED
TIMING...TONIGHT THROUGH THURSDAY AFTERNOON

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS, HAIL
TO GOLF BALL SIZE, AND TORNADOES ARE EXPECTED ACROSS THE AREA THIS
EVENING THROUGH THE EARLY MORNING HOURS THURSDAY. STRONG TORNADOES
ARE POSSIBLE TONIGHT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

ADDITIONAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, LARGE HAIL, AND TORNADOES ARE EXPECTED TO DEVELOP THURSDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE
SIZE OF BASEBALLS, MAINLY FOR AREAS EAST OF THE MISSISSIPPI RIVER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

MULTIPLE ROUNDS OF STORMS TONIGHT THROUGH THURSDAY AFTERNOON WILL
RESULT IN THREE TO FIVE INCHES OF RAIN ACROSS THE AREA, WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. THIS WILL LIKELY RESULT IN FLASH FLOODING
AND PROLONG CURRENT RIVER FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLASH FLOODING WILL LINGER
INTO THE EARLY PART OF THURSDAY NIGHT, WITH THESE THREATS ENDING
BEFORE MIDNIGHT. FOR THE REMAINDER OF THE PERIOD, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH THURSDAY NIGHT.

MSZ025>033-036>039-042>046-312030-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-
327 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

FLOODING
THREAT...ELEVATED
TIMING...LATE TONIGHT THROUGH THURSDAY

TORNADOES
THREAT...ELEVATED
TIMING...THURSDAY AFTERNOON AND EVENING (LIMITED THREAT LATE TONIGHT)

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...THURSDAY AFTERNOON AND EVENING (ELEVATED THREAT LATE
TONIGHT)

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
QUARTER SIZE HAIL ARE EXPECTED ACROSS THE AREA OVERNIGHT TONIGHT
INTO THURSDAY MORNING. SOME TORNADOES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

ADDITIONAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, LARGE HAIL, AND TORNADOES ARE EXPECTED TO DEVELOP THURSDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE
SIZE OF BASEBALLS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

MULTIPLE ROUNDS OF STORMS LATE TONIGHT THROUGH THURSDAY AFTERNOON
WILL RESULT IN THREE TO FIVE INCHES OF RAIN ACROSS THE AREA, WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS WILL LIKELY RESULT IN FLASH
FLOODING AND RIVER FLOODING ACROSS THE OUTLOOK AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLASH FLOODING WILL LINGER
INTO THURSDAY NIGHT. FOR THE REMAINDER OF THE PERIOD, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH THURSDAY NIGHT.

LAZ024>026-MSZ035-048>050-053-054-059-060-312030-
CATAHOULA-TENSAS-CONCORDIA-HUMPHREYS-HINDS-RANKIN-SCOTT-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-
327 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA
AND CENTRAL AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

TORNADOES
THREAT...LIMITED
TIMING...LATE TONIGHT AND THURSDAY AFTERNOON AND EVENING

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...LATE TONIGHT AND THURSDAY AFTERNOON AND EVENING

FLOODING
THREAT...ELEVATED
TIMING...TONIGHT THROUGH THURSDAY NIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
QUARTER SIZE HAIL ARE EXPECTED ACROSS THE AREA OVERNIGHT TONIGHT
INTO THURSDAY MORNING. SOME TORNADOES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

ADDITIONAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, GOLF BALL SIZE HAIL, AND TORNADOES ARE EXPECTED TO DEVELOP
THURSDAY AFTERNOON AND EVENING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

MULTIPLE ROUNDS OF STORMS LATE TONIGHT THROUGH THURSDAY AFTERNOON
WILL RESULT IN THREE TO FIVE INCHES OF RAIN ACROSS THE AREA, WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS WILL LIKELY RESULT IN FLASH
FLOODING AND RIVER FLOODING ACROSS THE OUTLOOK AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLASH FLOODING WILL LINGER
INTO THURSDAY NIGHT. FOR THE REMAINDER OF THE PERIOD, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH THURSDAY NIGHT.

MSZ051-052-055>058-061>066-072>074-312030-
NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
327 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PORTIONS OF CENTRAL
MISSISSIPPI AND THE PINE BELT.

.DAY ONE...TONIGHT AND THURSDAY

FLOODING
THREAT...ELEVATED
TIMING...TONIGHT THROUGH THURSDAY NIGHT

TORNADOES
THREAT...LIMITED
TIMING...THURSDAY AFTERNOON AND EVENING

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THURSDAY AFTERNOON AND EVENING (LIMITED THREAT EARLY
THURSDAY MORNING)

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
QUARTER SIZE HAIL ARE POSSIBLE ACROSS THE AREA EARLY THURSDAY
MORNING MAINLY NORTHWEST OF I-59. A FEW TORNADOES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS, GOLF
BALL SIZE HAIL, AND TORNADOES ARE EXPECTED TO DEVELOP THURSDAY
AFTERNOON AND EVENING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

MULTIPLE ROUNDS OF STORMS EARLY THURSDAY MORNING THROUGH THURSDAY
NIGHT WILL RESULT IN TWO TO FIVE INCHES OF RAIN ACROSS THE AREA,
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS WILL LIKELY RESULT IN
FLASH FLOODING AND RIVER FLOODING ACROSS THE OUTLOOK AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLASH FLOODING WILL LINGER
INTO THURSDAY NIGHT. FOR THE REMAINDER OF THE PERIOD, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH THURSDAY NIGHT.

DL

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 30, 5:07 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT WED MAR 30 2016

MSZ060-061-302345-
ADAMS MS-FRANKLIN MS-
607 PM CDT WED MAR 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GARDEN CITY...OR 18 MILES SOUTHEAST OF NATCHEZ...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GARDEN CITY AROUND 610 PM CDT.
  KIRBY AND HAMBURG AROUND 635 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MEADVILLE AND ROXIE.

LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
      3137 9126 3136 9128 3136 9130 3161 9116
      3154 9080 3133 9103 3133 9106 3134 9107
      3133 9107 3132 9112
TIME...MOT...LOC 2307Z 217DEG 30KT 3136 9118

DB
Special weather statement, Mar 30, 5:21 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT WED MAR 30 2016

ARZ074-310000-
ASHLEY AR-
621 PM CDT WED MAR 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 700
PM CDT...

AT 621 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CROSSETT...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NORTH CROSSETT AROUND 625 PM CDT.
  HAMBURG AND OLD MILO AROUND 635 PM CDT.
  FOUNTAIN HILL AROUND 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3328 9203 3329 9200 3330 9200 3330 9198
      3331 9198 3335 9199 3335 9197 3338 9196
      3339 9198 3340 9198 3339 9166 3301 9192
      3301 9195 3308 9212
TIME...MOT...LOC 2321Z 205DEG 47KT 3312 9199

BYB
Local storm report, Mar 30, 6:17 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 E KIRBY               31.51N 90.96W
03/30/2016  E1.00 INCH       FRANKLIN           MS   PUBLIC

            QUARTER SIZE HAIL REPORTED AT SMITHS GROCERY EAST OF
            KIRBY.

&&

DCOX
Local storm report, Mar 30, 6:57 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             SW PLEASANT HILL        31.72N 90.74W
03/30/2016  E1.00 INCH       JEFFERSON          MS   PUBLIC

            REPORT OF PENNY TO QUARTER SIZE HAIL AT PLEASANT HILL
            GROCERY IN UNION CHURCH.

&&

DCOX
Special weather statement, Mar 30, 9:40 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1040 PM CDT WED MAR 30 2016

MSZ018-310430-
BOLIVAR MS-
1040 PM CDT WED MAR 30 2016

...A STRONG THUNDERSTORM WILL AFFECT BOLIVAR COUNTY UNTIL 1130 PM
CDT...

AT 1039 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LUCCA LANDING...OR 7 MILES SOUTHEAST OF ROHWER...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSEDALE AROUND 1055 PM CDT.
  GUNNISON AROUND 1105 PM CDT.
  MOUND BAYOU AROUND 1115 PM CDT.
  SHELBY AROUND 1120 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MERIGOLD...BEULAH...
PACE...DUNCAN AND WINSTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3374 9066 3360 9113 3364 9116 3366 9122
      3370 9121 3371 9116 3366 9109 3368 9103
      3369 9103 3372 9106 3374 9115 3378 9113
      3378 9099 3385 9107 3393 9101 3395 9102
      3395 9105 3396 9097 3411 9066
TIME...MOT...LOC 0339Z 240DEG 41KT 3370 9119

BYB

The radar

The Little Rock radar (KLZK), 172 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Chicot

When
March 30, 10:11 PM CST to 10:12 PM CST
Where
Chicot County, 1.39 mi N of Hudspeth to 0.93 mi SW of Dermott Muni Arpt
Rating
EF1
Path length
1.44 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.450, -91.445

This tornado began just east of US Highway 165 and north of Gibson Rd where a 120 ft tall radio antenna was blown over. The tornado continued north paralleling Highway 165. The tornado reached its strongest point just south of Bullock Rd, where a diesel tank was moved several yards through a sod farm and an irrigation pivot was overturned. The tornado lifted about a half mile north of Bullock Rd damaging a few power poles and snapping a tree along a driveway. The maximum estimated winds were 100 mph.

Tornado, Chicot

When
March 30, 10:15 PM CST to 10:19 PM CST
Where
Chicot County, 1.18 mi W of Dermott to 0.69 mi WNW of Halley Jct
Rating
EF1
Path length
3.61 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
33.518, -91.450

The entire path of this tornado was within a mile of the path of the tornado which occurred on the evening of March 13th. The tornado began on the west side of Dermott just south of W Gaines St, where much of the roof was removed from a home and the carport was blown away. An outbuilding was damaged at this location as well and a pontoon boat was blown several yards. The tornado continued through the center of Dermott intermittently snapping and uprooting trees and breaking a couple utility poles along the path. Minor roof damage occurred at a senior care facility, an abandoned trailer was damaged, and a fence was blown down. On the east side of down, a light pole was blown over at a baseball field and a small billboard was blown over. As the tornado crossed the intersection of AR Highway 35 and US Highway 165, several construction cones were blown away. The tornado reached its strongest point in a field north of Highway 35, where a farm equipment shed was demolished. Heavy foundation blocks and farm trailers were moved. Debris was scattered at least a half mile to the north through fields and across US Highway 165. The tornado lifted shortly thereafter. The maximum estimated winds were 110mph.

Flash Flood, Chicot

When
March 30, 10:30 PM CST to March 31, 1:45 AM CST
Where
Chicot County, 0.28 mi NW of Dermott to 0.52 mi NW of Dermott
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.523, -91.433

There was street flooding in the city which included on North Main Street, Arkansas Street, and Highway 35/Speedway Street.

Flash Flood, Chicot

When
March 30, 11:49 PM CST to March 31, 1:45 AM CST
Where
Chicot County, 0.9 mi NW of Dermott to 0.63 mi WNW of Dermott
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Flash flooding occurred throughout the city. A couple of feet of water was over multiple roads.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623733, 623734, 623736, 623738.